People are apparently cooking chicken in NyQuil. The Food and Drug Administration says don’t do this.
The so-called NyQuil challenge is the latest stunt being pushed on social media, the FDA warns. And some children may feel peer pressure to take it.
The challenge encourages people to cook chicken in NyQuil (acetaminophen, dextromethorphan, and doxylamine) or another similar over-the-counter cough and cold medication. Then, the person doing the challenge would presumably eat the chicken.
“Boiling a medication can make it much more concentrated and change its properties in other ways,” the FDA said in its warning. “Even if you don’t eat the chicken, inhaling the medication’s vapors while cooking could cause high levels of the drugs to enter your body. It could also hurt your lungs. Put simply: Someone could take a dangerously high amount of the cough and cold medicine without even realizing it.”
RELATED: Millions of Philips sleep apnea machines recalled due to safety concerns
RELATED: Beverage recall expands to include Organic Valley, Pediasure, more
The FDA notes that a previous TikTok challenge urged people to take large doses of Benadryl or similar over-the-counter allergy medications to try to induce hallucinations. That led to news reports of teens needing to go to the emergency room and, in some cases, dying after taking part in the challenge.
How to protect your children
The FDA urges parents to keep over-the-counter medications away from children.
Also, sit down with your children and discuss the dangers of misusing drugs and these social media challenges. Make it clear they can end up doing permanent physical damage and that overdoses can happen with over-the-counter drugs.
“If you believe your child has taken too much medication and is hallucinating, can’t be awakened, has had or is having a seizure, has trouble breathing, has collapsed, or is showing other signs of drug misuse, call 911 to get immediate medical attention. Or contact poison control at 1-800-222-1222 or online,” the FDA said.